Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 10, 2023, 9:01 PM CDT for Wabasha County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2023, 9:01 PM CDT (02:01 UTC)
- Expired
- Jul 10, 2023, 9:30 PM CDT
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Wabasha County, MN
The radar
The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 6:51 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
666 WUUS53 KARX 110201 SVRARX MNC157-110230- /O.NEW.KARX.SV.W.0021.230711T0201Z-230711T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 901 PM CDT Mon Jul 10 2023 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Northern Wabasha County in southeastern Minnesota... * Until 930 PM CDT. * At 901 PM CDT, a severe thunderstorm was located 8 miles south of Stockholm, or 13 miles west of Wabasha, moving southeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Wabasha around 920 PM CDT. Other locations impacted by this severe thunderstorm include Dumfries, Zumbro Bottoms Campground, Oak Center, Theilman, Gilbert Valley, County Roads 18 And 4 and Kruger Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4435 9241 4444 9234 4437 9202 4421 9215 TIME...MOT...LOC 0201Z 300DEG 28KT 4437 9231 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Skow
2 follow-up statements
827
WWUS53 KARX 110213
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
913 PM CDT Mon Jul 10 2023
MNC157-110230-
/O.CON.KARX.SV.W.0021.000000T0000Z-230711T0230Z/
Wabasha MN-
913 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL WABASHA COUNTY...
At 913 PM CDT, a severe thunderstorm was located 8 miles southwest of
Wabasha, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Wabasha around 920 PM CDT.
Other locations impacted by this severe thunderstorm include
Dumfries, Zumbro Bottoms Campground, Theilman, County Roads 18 And 4,
Kruger Campground, West Albany and County Roads 33 And 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4432 9235 4442 9224 4437 9202 4421 9215
TIME...MOT...LOC 0213Z 300DEG 28KT 4432 9219
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow865
WWUS53 KARX 110225
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
925 PM CDT Mon Jul 10 2023
MNC157-110235-
/O.EXP.KARX.SV.W.0021.000000T0000Z-230711T0230Z/
Wabasha MN-
925 PM CDT Mon Jul 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WABASHA COUNTY WILL
EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Minnesota.
LAT...LON 4432 9235 4442 9224 4437 9202 4421 9215
TIME...MOT...LOC 0225Z 300DEG 28KT 4428 9211
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:13 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 10, 6:13 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 613 PM CDT Mon Jul 10 2023 .DISCUSSION...(This evening through Monday) Issued at 245 PM CDT Mon Jul 10 2023 Key Messages: - Scattered storms, a few potentially strong/severe, developing late this afternoon/evening. The main hazards are strong winds perhaps some hail this evening. - Maybe another low chance of strong to maybe severe storms on Tuesday Night south of Interstate 90. - Periodic shower and thunderstorm chances from Wednesday Night through Monday. Both the heavy rain and severe weather threats look to be south and southwest of the area. Tonight: Early this afternoon a cold front stretched from central MN to northern WI with gusty southwest winds pushing temps well into the 80s. A few showers were occurring in the vicinity of the boundary in north-central WI. Overall, expect coverage of storms to increase late this afternoon/evening along the front where moisture convergence is maximized and broad large scale lift with a shortwave trough occurs. Deeper boundary layer mixing/large dew point depressions will limit instability somewhat, with the RAP indicating up to 1000-1500 J/kg of MLCAPE along the boundary. Will have to watch moisture trends through the afternoon, as a more aggressive mixout, as the HRRR suggests, could limit/impact coverage of storms during the evening, but the HRRR has initialized too dry so far early this afternoon. A few CAMs have also shown some pre-frontal storms developing with modest low-level convergence/perhaps a weak shortwave trough by late afternoon with little capping, but confidence in this evolution is lower. The stronger deep layer shear will lag the front, while some increase in low-level shear is expected with a modestly increasing low-level jet during the evening. With the linear forcing and along boundary shear vectors, some linear organization of storms is possible before storms weaken overnight with loss of instability. Locally damaging winds are the primary threat given the deeply mixed boundary layer although a few storms within the first few hours of storm initiation could also produce marginally severe hail. Given the timing of the front, the higher chances for any severe storms looks to be near or north of I-90 this evening. Tuesday Night into Wednesday: Another shortwave trough will eject out of the Northern Plains on Tuesday evening and move southeast through the Mid and Upper Mississippi River Valley on Tuesday night and Wednesday morning. There is still plenty of uncertainty on the northern extent of the severe weather threat with this wave. Elevated CAPES look to be generally less than 500 J/kg along and south of Interstate 90. Unlike tonight, there is much better 0-6 km shear (around 40 knots). Much of this shear is located in the 0-3 km layer. However, with the area being north of warm front, we will not likely realize all of this shear. As a result, took a look at the 1-3 km layer shear and it is generally less than 20 knots. If a storm happens to be a bit closer to the warm front, the effective shear could potentially reach 30-35 knots. The CAMs currently have a wide variety evolution of convective systems on Tuesday night. At this time, it looks like the best chances of severe weather will be mainly across northern and central parts of Iowa and Illinois. The Storm Prediction Center currently has a marginal risk for our far southern counties and that seems reasonable. The main severe weather threat would be hail. While there will be likely (40-80% - highest along and south of Interstate 90) be rainfall, the heaviest rain looks to fall south of our area. Currently, have rainfall totals up to a quarter inch north of Interstate 90 and a quarter to a third of an inch across the remainder of the area. Depending on the location of the storms on Tuesday night, rainfall totals could be in the excess of 1 inch. The grand ensemble suggest the probabilities of this occurring in less than 15%. Wednesday Night through Monday... The 10.12z models are in general agreement that there will be an active northwest flow across the northern US. This could result in periodic showers and storms. At this time, it looks like the heaviest rain and severe weather threats would be mainly southwest and southwest of the area. As typical in these situations, the timing of these waves are highly uncertain; thus, stayed close to the NBM precipitation chances. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 600 PM CDT Mon Jul 10 2023 Scattered thunderstorms move through the region this evening and overnight, ending from northwest to southeast before 12Z. Cloud bases should remain VFR, but localized IFR visibility restrictions are possible with any stronger storms. Hail up to 1.5 inches and wind gusts to 60 mph are possible with these storms this evening before 05Z. Dry conditions are forecast for much of Tuesday, but a 20-30 percent chance of showers and storms does move into southeast Minnesota late in the afternoon. Winds turn from the southwest to the north overnight and remain as such through the day at 5-10 kts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Boyne/JM AVIATION...Skow
Hazardous weather outlook, Jul 10, 11:52 AM CDT, 9 hours 9 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1152 AM CDT Mon Jul 10 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-112100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1152 AM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms will develop late this afternoon through tonight. A few may be severe, especially near and north of Interstate 90, with peak timing from 6 pm to 11 pm. Damaging winds and hail are the main hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional periodic thunderstorm chances persist Tuesday night through the weekend. It remains too early to discern any severe weather threat. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be requested. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Jul 10, 6:51 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
651 PM CDT Mon Jul 10 2023
WIZ017-110015-
Taylor WI-
651 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of northwestern Taylor
County through 715 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheldon, or 13 miles south of Ladysmith, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Jump River around 710 PM CDT.
Other locations impacted by this storm include Hannibal, Donald and
Gilman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Wisconsin.
&&
LAT...LON 4517 9074 4519 9093 4537 9092 4538 9066
TIME...MOT...LOC 2351Z 273DEG 29KT 4528 9102
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SkowSpecial weather statement, Jul 10, 7:33 PM CDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service La Crosse WI 733 PM CDT Mon Jul 10 2023 WIZ017-110100- Taylor WI- 733 PM CDT Mon Jul 10 2023 ...A strong thunderstorm will impact portions of north central Taylor County through 800 PM CDT... At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near Hawkins, or 20 miles east of Ladysmith, moving east at 45 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Chelsea and Westboro around 800 PM CDT. Other locations impacted by this storm include The Mondeaux Flowage and County Roads D And N. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Wisconsin. && LAT...LON 4527 9027 4537 9075 4538 9075 4538 9023 TIME...MOT...LOC 0033Z 282DEG 39KT 4542 9067 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Skow
Special weather statement, Jul 10, 8:10 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
810 PM CDT Mon Jul 10 2023
WIZ017-110130-
Taylor WI-
810 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of northeastern Taylor
County through 830 PM CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chelsea, or near Medford, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rib Lake around 825 PM CDT.
Other locations impacted by this storm include Highway M And Joe
Martin Road, Goodrich and Highway 13 And County Road M.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Wisconsin.
&&
LAT...LON 4515 9005 4515 9043 4527 9047 4534 9005
TIME...MOT...LOC 0109Z 261DEG 35KT 4523 9036
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SkowSpecial weather statement, Jul 10, 8:56 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
856 PM CDT Mon Jul 10 2023
MNZ079-110230-
Wabasha MN-
856 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of northwestern Wabasha
County through 930 PM CDT...
At 855 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Frontenac, or 14 miles southeast of Red Wing, moving
southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wabasha around 925 PM CDT.
Other locations impacted by this storm include Dumfries, Zumbro
Bottoms Campground, Oak Center, Theilman, Maple Springs, Gilbert
Valley, County Roads 18 And 4, Kruger Campground, West Albany and
County Roads 31 And 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Minnesota.
&&
LAT...LON 4437 9245 4437 9243 4439 9243 4445 9240
4446 9238 4439 9204 4438 9203 4421 9214
4434 9246
TIME...MOT...LOC 0155Z 293DEG 28KT 4439 9236
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SkowThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:56 PM CDT | Special Weather Statement | ARX | Wabasha | 34 min |
| Jul 10, 9:27 PM CDT | Special Weather Statement | ARX | Dodge, Olmsted | 48 min |
| Jul 10, 10:18 PM CDT | Special Weather Statement | ARX | Houston | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.